Hello. I was diagnosed with Hypothyroidism 2 years ago. I have been put on the second lowest dose of synthroid (.5 milligrams). I always had a problem losing weight, despite being athletic and eating healthy. Now here I am almost 2 years later and down 15 pounds! The weight loss came as a surprise to me. So my question is:
Is it possible that after almost 2 years my metabolism is responding to the thyroid medication, causing me to lose weight? I have always been active and cautious of what I ate, but could never drop the 10 pounds. Now all of a sudden I keep dropping weight. Could it be that my medicine is now working, causing my thyroid to function properly again?
It is possible that when you were hypothyroid your metabolic rate was lower than normal. In normalizing the thyroid level with synthroid (unfortunately this does not cause the thyroid to function properly however) the metabolic rate increased back to an appropriate level. So perhaps your difficulty with weight in the past was due to an underactive thyroid and now that it is corrected it is easier to lose weight.
It may have nothing to do with your thyroid - if the weight loss continues and is unintentional, see your doctor.
Hello. Thank you for responding. I was not overweight to begin with, although I thought I was. I am 5'7" and before being diagnosed with hypothyroidism I gained about 12 pounds(despite healthy eating and exercise) but returned back to my original 154 lbs. Now I am at 140 lbs. 2 years later. I am only 25 and like I said have been an athlete my entire life. I exercise 4-5x a week and take eating healthy and being fit very seriously.
I am only on the 2nd lowest dose of synthroid so I do not think I am highly medicated. I only take that 6 days a week. I was told I had Hashimoto's.
So you think its odd that I could finally be losing weight from the diet and exercise? If my metabolism is returning to normal, shouldnt exercise work for me like it would for other people trying to lose weight? Also, I was told that once you have hypo it is irreversible. You cant go from hypo to hyper. But you can go from hyper to hypo.
In the early stages of Hashimoto's, it is quite possible to swing between hyper and hypo. As more damage to the thyroid gland occurs, it is true that most folks end up permanently hypo...and irreversible.
Other folks who are hypo for reasons other than Hashimoto's could possibly reverse their hypothyroidism. For example if they were eating a lot of soy products that were affecting their thyroid hormone production to the point of hypo, eliminating soy from the diet should reverse the condition.
So since you are so young, I do think it might be prudent to check your Free T4 and Free T3 levels to assure your haven't swung out of hypo for a time or that you aren't in a hyper phase of Hashi's.
If you have swung out of a hypo phase of Hashi's, even a low dose of Synthroid could be too much. That's why some folks have such a hard time with Hashi's...because it can fluctuate back and forth at times, until the permanent hypo is present.
If those look good, then perhaps it is just your healthy diet and exercise.
What I thought odd was that you were losing weight so fast. If you don't have any other hyper symptoms like feeling hot, trembling hands, increased temperature, etc., then perhaps it is just fine.
Well I just had my blood work done and I am still hypo. My endocrinologist has kept me on the same meds for 2 years now. The dosage hasnt changed. Also, I have a lot of hypo symptoms, including a definite sensitivity to cold.
So my hypo can turn to hyper and then back to hypo again? I guess that worries me because I want to be able to maintain my current weight of 140 (which I was before I even had a thyroid condition). But if I happen to become hyper(and lose weight) and then go back to hypo again, would that mean Id put on weight again or have difficulty with losing weight? I guess I didnt realize that with Hashimoto's you can fluctuate between hyper and hypo.
Soy products can trigger thyroid disease or make an existing one worse. If you do a search "soy + thyroid" you can read more about it.
Here's one statement:
"there is abundant evidence that some of the isoflavones found in soy, including genistein and equol, a metabolize of daidzen, demonstrate toxicity in estrogen sensitive tissues and in the thyroid. This is true for a number of species, including humans.
Additionally, isoflavones are inhibitors of the thyroid peroxidase which makes T3 and T4. Inhibition can be expected to generate thyroid abnormalities, including goiter and autoimmune thyroiditis. There exists a significant body of animal data that demonstrates goitrogenic and even carcinogenic effects of soy products. Moreover, there are significant reports of goitrogenic effects from soy consumption in human infants and adults."
that has to be your decision.
but based on the information about soy and its negative effects on the thyroid, I do not use soy products anymore. The negative affects just outweight any possible benefit imo.
Hello its Jodie again. I was very pleased with your responses to my post and so I am asking you another question! Well first of all, I tend to eat a lot of soy products (Luna bars, soy crisps, etc), but it doesnt seem to be affecting me in anyway. So is it okay for me to continue to eat soy, or are there long term effects?
Also, I had a visit with my doctor about 3 weeks ago. I was on .50mg of Synthroid. I just received a new prescription in the mail lowering my dose to .025 mg (the lowest dose). I told you before that I have been losing weight, but again I exercise almost daily and eat healthfully. Now I am getting very stressed out because I am afraid I may start gaining weight being put on a lower dose of thyroid medication! Is this possible? Or will it just keep my metabolism running normally? I am assuming part of the weight loss had to do with being on too high of a dose, so now that its lowered will the weight get put back on? I am very cautious when it comes to my body and need any help I can get. Thank you
I've been diagnosed with hypo, mind you I have always had a problem gaining weight even with the right diet (which by the way is just as frustrating and embarrassing as a person with weight gain) I was put on levothyroxine. Since taking the medication I feel worse (minus the heart palputations) I've lost 10lbs in a month, my skin looks terrible and I'm exhausted from being unable to sleep. I've consulted with my Dr who states I'm still not at a theraputic level. I'm greatly concerned about this, the only change is that I don't have heart palputations, my menstal cycle is still irratic as well as the above mentioned weight loss, dry skin, insomnia and moodiness...any info or guidance would be greatly appreciated.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.